Margaret V. Austin, Ph.D., edited by C. E. Zupanick, Psy.D.
1. Medications can worsen other medical or psychological conditions
ADHD medications can worsen certain medical and psychological conditions. These conditions may make the use of some medications too risky. The following is a discussion of some of these conditions. However, this is not intended to be a complete list. Discuss all medical and psychological conditions with the child's healthcare provider.
Tourette's and other tic disorders: Tourette's Syndrome is a tic disorder. Tics are spontaneous, purposeless, often repetitive, movements or vocalizations, such as eye blinking, throat clearing, and verbal or nonverbal sounds. Doctors previously believed that the use of Ritalin caused Tourette's Syndrome. As it turns out, children with Tourette's usually exhibit restless and distractible behavior prior to developing noticeable tics. Therefore, some of these children were placed on Ritalin to address ADHD-like symptoms prior to a definitive diagnosis of Tourette's Syndrome. We now know that Ritalin is not the cause of this syndrome. However, a person who has tics or Tourette's should avoid using stimulant medication. For more information about Tourette's Syndrome, please click here.
Glaucoma: People with glaucoma should also avoid stimulant medication. Stimulants can increase blood pressure. This increased pressure can cause further damage to the eye and vision.
Psychotic disorders: People experiencing active psychotic symptoms (such as hallucinations and delusions) should avoid stimulant medication. It can increase the frequency and intensity of psychotic episodes.
Depression and suicidal thoughts: Caution must be exercised when considering antidepressant medications for depressed children and adolescents. The FDA has warned that this age group may have higher rates of suicidal thoughts when taking antidepressants. Depressed persons should not use Strattera because it is associated with increased suicidal thoughts. The FDA has issued a so-called 'black box warning,' (the most serious type of warning) for antidepressant use with children and adolescents. The FDA warning extends to people of all ages taking antidepressants. People beginning antidepressant drug treatment should be closely monitored for increased depression or suicidal thoughts.
Eating disorders: Children with eating disorders should not use Wellbutrin because it may increase these symptoms.
Seizure disorders: Children with seizure disorders should not use stimulant medication, nor Wellbutrin® (a type of antidepressant). These medications can increase seizures.
Allergies: Anyone who is allergic to any ADHD medication, or any of its ingredients, should not use it.
This is not a complete list. Discuss all medical and psychological conditions with the child's healthcare provider.
2. Lack of knowledge about medications' effect on children
Most ADHD medications are considered safe and effective for children in the short-term. We have much less information about the long-term effects. In addition, many medications have not been studied or approved for use with children. Therefore, we cannot be certain how these medications affect a child's growing body and mind. Nevertheless, doctors may prescribe FDA-approved medications on an "off-label" basis. This means the medicine has not received FDA-approval for a specific mental disorder, or for use certain age groups. Off-label prescribing may sound a little risky. However, sometimes the potential benefits outweigh these risks. A physician may decide to prescribe off-label when other medications have failed or are contraindicated; and, they believe the medication may significantly improve a child's life. In many cases, this proves to be true. However, young people do not respond to drugs in the same way as adults, and side effects will be different. Therefore, it is important that caregivers pay close attention to a child's response to a drug. More research is needed to clarify how specific medications affect young people.